The Symptoms of Addiction Withdrawal - Different Drugs, Different Dangers

The Symptoms of Addiction Withdrawal - Different Drugs, Different Dangers drug rehabilitation and alcohol rehabilitation

If an inpidual is using drugs and he or she decides to stop using, they can... right? Not really. Why, you ask. It's quite simple. It can be summed up in one word: withdrawal. Drug use is more than just a bad habit. Drug use is addictive not only because psychologically an inpidual feels compelled to use, but also because his or her body develops a physical dependence.


When this dependence develops and drug use is abruptly discontinued, symptoms of withdrawal can and usually do arise. Basically, the body goes into shock. The exact symptoms of withdrawal will change depending on the drug the inpidual is dependent upon. Here we will discuss some of the different types of withdrawal that can occur.


What are examples of withdrawal?
  • Benzodiazepines
  • SSRI discontinuation syndrome
  • Methadone withdrawal symptoms
  • Alcohol withdrawal syndrome
  • Delirium tremens
  • Neonatal abstinence syndrome
 

Why Does Physical Dependence Occur?

As one uses more and more of a drug, or any kind of substance, the body develops a drug tolerance. This does not just refer to illegal substances; it can also happen when one drinks coffee on a daily basis. After a while, just one cup may not be enough to get that kick which is necessary to get going in the morning, or to stay up all night. Thus, a second or third cup may be needed.


In the case of drug users, one pill or one puff on a certain substance may not be enough. The body adapts to the substance that has been introduced. When the drug is no longer available withdrawal symptoms that are the opposite of the direct effects of the drug appear and this is when the withdrawal occurs. Depending on the elimination half-life of the drug, symptoms can arise a few hours after the drug is stopped or may even begin several days after discontinuation of the substance.


So, Withdrawal just applies to Heavy Drugs Users...Right?

There are many legal drugs used all over the world which are generally not associated with having a withdrawal effect. These are medications which are not generally used to generate a feeling of pleasure; however, the body can still develop dependence. Some of these substances include:

  • Beta blockers (used for management of cardiac arrhythmias)
  • Corticosteroids – cortisone (an anti-inflammatory)
  • Antidepressants/Antianxiety
  • Anticonvulsants (used to prevent seizures)


For this reason, one must not abruptly discontinue any medication without consulting with his or her medical provider.


It's all about the dopamine

The euphoria that drugs produce is usually what causes addiction. This is produced by the nucleus accumbens which is considered the pleasure center of the brain. Dopamine is used by this center to cause the euphoria drug users enjoy. The particulars of dopamine use by the body, varies depending on the drug utilized. Constant use of the drug means that the body requires, more and more stimulation, this leads to dependence. In order to produce feelings of euphoria, one needs more and more of the drug. Withdrawal syndrome is characterized by dysphoria which is the opposite of euphoria sadness. Symptoms of withdrawal include:

  • Depression
  • Anxiety
  • Craving
 

Why Can Some People Just Stop and Others Can't?

Have you ever heard someone say: “I stopped smoking cold turkey?” This type of easy withdrawal doesn’t happen for everyone. How someone withdraws from a drug depends on many factors. For instance, how long have they been using? What kind of medication or drug is it? At what rate have they been using? All of these questions need to be answered in order to properly assess how someone is going to withdraw. Depending on the medication, an inpidual may need supervision while withdrawing from a substance. This applies to both benzodiazepines and alcohol withdrawal, which if not carefully handled can lead to seizures. If alcohol is stopped abruptly delirium tremens can occur and this can be deadly.


Rebound Withdrawal

This often occurs with depression medications. When a medication is stopped, withdrawal from the drug results in a return to the original symptom, often in a much worse state. Meaning a depressed person may become more depressed than they originally were. Depression also occurs for inpiduals using amphetamines, stimulants and ecstasy. After being in a state of euphoria, the inpidual may crash and become depressed. Other medications that may result in rebound include:

  1. Analgesics include: Advil, Ibuprofen, Aspirin, Tylenol and some prescription medications can cause headaches for long periods of time.
  2. Nasal decongestants including: Afrin and Otrivin, can cause rebound congestion if used for more than a few days.
  3. Sedatives and benzodiazepines can cause rebound insomnia when used regularly to aid sleep.


The only way to combat the rebound of these symptoms is to deal with the symptoms for a few days and allow the body to go back to its normal state.


What if Someone Wants to Stop Using?

The best thing to do when attempting to withdraw from drugs is to consult the medical professionals who can properly outline a course of action which will be effective. Never attempt to withdraw from any medication legal or otherwise on one’s own as the effects of such a venture could potentially be deadly.



Rachel Hayon, MPH, RN

 



References
Borg S; Bergman H, Holm L. (Feb 1980). "Neuropsychological impairment and exclusive abuse of sedatives or hypnotics". The American journal of psychiatry. 137 (2): 215–7.
(2002) in Peter Lehmann: Coming off Psychiatric Drugs. Germany: Peter Lehmann Publishing. 1-891408-98-4.
O'brien CP (2005). "Benzodiazepine use, abuse, and dependence". J Clin Psychiatry 66 Suppl 2: 28–33.
Dr JG McConnell (May 2007). "The Clinicopharmacotherapeutics of Benzodiazepine and Z drug dose Tapering Using Diazepam.

Topic Discussion

  1. Addict

    would a shot of cortison and running out of hydrocodin make you withdraw from not having the hydrocodin and make you not want to eat and make you throw up from not having the drug?

  2. Addict

    my mom was detoxed in about 2-3 weeks after taking ativan and tamazapam for 3 years. she would be doing so much better if she could just sleep. any suggestions that are not addictive? she is 74 years old and has COPD and emphysema.

  3. Addict

    What are the symptoms of withdrawal from Clonozpam? Also from Effexor?? Please help!!

  4. Addict

    I want to come off Dilaudid, Adderall, Klonopin and heroin, can I do it w just Suboxone?

  5. Addict

    I feel that this is a bunch of crap as I've been physically addicted to Soma, Morphine, and Lortab for well over three years. Approximately a month ago I was arrested for (of all things) a traffic ticket gone to warrant. Worse thing is to know you have meds really available but of course they will only give you an IVY and that only twice a day. Needless to say I was bailed out by my wife and parents two and a half days layer. When I got home I found that my meds had been stolen which of course means no relief! The reason that hi say that all this is crap is that my wife AND I tried to get me help on the form of hospitals (WE) as well as having my wife try both (insured) and (free) rehab centers who all turned me away saying I was turned away saying I was passed some sort of "magical" 72 hour mark. So far I have (per my wife) spiraled three times out of control in pain, vomiting, etc... My wife JUST told me the doctor at ER said I would be on teen times the amount of pain I was in while on my narcotic medications.

    I made it even through this load of crap piled on my shoulders from an addiction I did not even know I had till I was without my meds for that extended vacation. I'm still in pain, I still shake (my hands), I still want my meds... But I will NEVER go back to that nightmare that I'm still slowly coming out of.

    Anyone who has been on a narcotic medication for more than a month or so, you "may" be an addict like myself. Get help BEFORE the"magical" 72 hour mark [I am not a doctor I AM A SURVIVOR!]

Leave a comment


Addict

To protect the integrity of our site all comments are reviewed prior to being shown, we apologize for the small delay, but this brings a better experience for our readers. SPAM & rude comments are not tolerated. Using the 'Connect with Facebook' option will get your comment up faster!

Contact A Substance Abuse Counselor

We help people take the first steps toward getting help for their drug and alcohol usage and having drug-free lifestyles. To contact an alcohol/drug abuse counselor, please call 1-800-559-9503 or have a Counselor Contact You

Socialize with us